Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 29, 2002, 4:00 PM EST for Anderson County, Washington County, Kentucky. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2002, 4:00 PM EST (21:00 UTC)
- Expired
- Mar 29, 2002, 4:30 PM EST
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Anderson County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:15 PM EST | Hail 1 | Willisburg, KY | |
| Mar 29, 4:20 PM EST | Hail 0.75 | Ashbrook, KY | |
| Mar 29, 4:20 PM EST | Hail 1 | Lawrenceburg, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 29, 4:00 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1682 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 292100
SVRSDF
KYC005-229-292130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST FRI MAR 29 2002
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANDERSON COUNTY IN EAST CENTRAL KENTUCKY
NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KENTUCKY
* UNTIL 430 PM EST
* AT 359 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES NORTHWEST OF WILLISBURG...OR ABOUT 39
MILES SOUTHEAST OF LOUISVILLE...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WILLISBURG AROUND 405 PM EST
JOHNSONVILLE AROUND 410 PM EST
GLENSBORO AROUND 415 PM EST
ALTON AROUND 425 PM EST
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3813 8506 3799 8515 3791 8517 3776 8535
3773 8504 3789 8502 3798 8486 3805 8486
$$
KIRKPATRICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:35 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 29, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 135 PM EST FRI MAR 29 2002 SPEED MAX MOVG QUICKLY FM THE MO VLY THRU THE OHIO VLY DURG THE LATE AFTN AND EVNG...ALNG WITH MOIST A UNSTABLE ATMOSPHERE ... FAVORABLE WIND PLUS SHEAR PROFILES...WILL KEEP THREAT OF SVR WEATHER GOING UN- TIL JUST AFTER DARK. CDFNT / WND SHFT LINE TO EXIT OUR SRN AND ERN FA ARND 03Z...ENDING THREAT. MNLY LIKELY POPS UP TO THAT POINT. SHARP CLEARG FOLLOWING CD FROPA ...SO GOING THAT ROUTE AS WELL. NRN BRANCH TAKES OVR ON SATURDAY...SO PLAN TO KEEP ALL OF OUR RGN DRY...WITH MSLY SUNNY SKIES NORTH AND PC IN THE SOUTH. OLE MEXICO/TEXAS UPR SYS COMES TRUDGING OUT OF THE SOUTHWEST SAT NITE AND SUNDAY. CONSIDERING STRENGHT OF NLY BRANCH ACRS THE OHIO VLY...WE ARE LEANING FOR POPS ONLY IN OUR SRN COUNTIES SAT NITE & SUNDAY. THIS MAINLY IN MID LVL WAA PTN...AS AVN EVEN KEEPS SUB LAYERS RATHER DRY. TEMPS A BIT COOLER ON SUNDAY (COMPARED TO SAT) DUE TO MORE CLDS -- AND IN THE SOUTH WITH CHC OF PCPN. QUIET WX SUN NITE AND MONDAY...AS UPR GULF TROF SHIFTS/SHEARS EWD AND RDG OF HIGH PRES SETTLES INTO AREA. .SDF...NONE. STUREY
In the hours before
Local storm report, Mar 29, 3:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
313 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0302 PM VALLEY CITY IN .75 INCH HAIL
03/29/02 HARRISON
0245 PM LEOPOLD IN .88 INCH HAIL
03/29/02 PERRY
0255 PM WOLF CREEK KY .75 INCH HAIL
03/29/02 MEADE
0305 PM BRANDENBURG KY .50 INCH HAIL
03/29/02 MEADE COVERED GROUND.
MRCLocal storm report, Mar 29, 3:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
330 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM BRANDENBURG KY 1.75 INCH HAIL
03/29/02 MEADE DAMAGED VEHICLES.
0307 PM PAYNESVILLE KY 1.50 INCH HAIL
03/29/02 MEADE
0310 PM 3 S CORYDON IN WIND DAMAGE
03/29/02 HARRISON FOUR 25 TO 30 FOOT TALL
CEDAR TREES BLOWN DOWN.
0300 PM NEW AMSTERDAM IN 60 MPH TSTM WIND GUST
03/29/02 HARRISON
0300 PM NEW AMSTERDAM IN .50 INCH HAIL
03/29/02 HARRISON
0320 PM SHEPHERDSVILLE KY 2.00 INCH HAIL
03/29/02 BULLITT
0323 PM FORT KNOX KY 1.00 INCH HAIL
03/29/02 HARDIN ALSO A FUNNEL CLOUD AND A
42 KNOT WIND GUST AT THE
ARMY AIR FIELD.
MRCLocal storm report, Mar 29, 3:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
334 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM VALLEY STATION KY .75 INCH HAIL
03/29/02 JEFFERSON
0330 PM SHEPHERDSVILLE KY 1.75 INCH HAIL
03/29/02 BULLITT
MRCLocal storm report, Mar 29, 3:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
341 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM CLERMONT KY .50 INCH HAIL
03/29/02 BULLITT
0340 PM .5 S SHEPHERDSVILLE KY 2.00 INCH HAIL
03/29/02 BULLITT
MRCLocal storm report, Mar 29, 3:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
344 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM WEST POINT KY 1.75 INCH HAIL
03/29/02 HARDIN
MRCLocal storm report, Mar 29, 3:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
353 PM EST FRI MAR 29 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM COXS CREEK KY 1.75 INCH HAIL
03/29/02 NELSON
0315 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON POWER LINES WERE DOWNED.
LARGE TREES WERE UPROOTED.
TREES WERE BLOWN ON TO
MOBILE HOMES.
0300 PM MAUCKPORT IN WIND DAMAGE
03/29/02 HARRISON TREES DOWN. ROOFS WERE
BLOWN OFF BUILDINGS.
0347 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
0345 PM BARDSTOWN KY 1.75 INCH HAIL
03/29/02 NELSON
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:56 PM EST | Severe Thunderstorm Warning | LMK | Breckinridge, Meade | 34 min |
| Mar 29, 3:18 PM EST | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson | 42 min |
| Mar 29, 3:40 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Shelby, Spencer | 35 min |
| Mar 29, 4:15 PM EST | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 20 min |
| Mar 29, 4:28 PM EST | Severe Thunderstorm Warning | LMK | Fayette, Garrard, Jessamine | 22 min |
| Mar 29, 4:32 PM EST | Severe Thunderstorm Warning | LMK | Nelson, Washington | 28 min |
| Mar 29, 4:49 PM EST | Severe Thunderstorm Warning | LMK | Clark, Madison | 26 min |
| Mar 29, 4:57 PM EST | Tornado Warning | LMK | Boyle, Mercer, Washington | 18 min |
| Mar 29, 5:17 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 28 min |
| Mar 29, 5:20 PM EST | Severe Thunderstorm Warning | LMK | Boyle, Garrard, Jessamine, Madison, Mercer | 25 min |
| Mar 29, 5:42 PM EST | Severe Thunderstorm Warning | LMK | Madison | 23 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.